Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 231, NWS Norman, OK

May 3, 20175 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 3, 2017, 1:04 AM CDT for 5 counties in Oklahoma. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2017, 1:04 AM CDT (06:04 UTC)
Expired
May 3, 2017, 2:00 AM CDT
In force
56 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alfalfa County, OK, Garfield County, OK, Grant County, OK, Major County, OK, Woods County, OK

The radar

The Vance AFB radar (KVNX), 5 km from the middle of the area, began a volume at 06:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 1:15 AM CDTTSTM WND DMGAline, OKCARPORT BLOWN OFF HOUSE.
May 3, 1:40 AM CDTTSTM WND DMG4 Nw Carrier, OKAPPROXIMATELY 22 UTILITY POLES DOWNED BETWEEN SHERIDAN AND STABLE ROADS. SOME TREES WERE UPROOTED. ESTIMATED 70 MPH WINDS. TIME ESTIMATE BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 10:53 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
684 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1621 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

803 
WUUS54 KOUN 030604
SVROUN
OKC003-047-053-093-151-030700-
/O.NEW.KOUN.SV.W.0231.170503T0604Z-170503T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
104 AM CDT WED MAY 3 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Eastern Woods County in northwestern Oklahoma...
  Alfalfa County in northwestern Oklahoma...
  Grant County in northern Oklahoma...
  Northwestern Garfield County in northern Oklahoma...
  Northeastern Major County in northwestern Oklahoma...

* Until 200 AM CDT

* At 104 AM CDT, severe thunderstorms were located along a line
  extending from 3 miles northeast of Alva to near Dacoma to 8 miles
  northwest of Orienta, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Alva, Cherokee, Medford, Helena, Pond Creek, Carmen, Wakita, Cleo
  Springs, Kremlin, Goltry, Jet, Aline, Nash, Burlington, Hillsdale,
  Dacoma, Manchester, Carrier, Amorita and Byron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3692 9770 3652 9773 3630 9867 3661 9871
      3686 9877 3700 9838 3700 9772
TIME...MOT...LOC 0604Z 246DEG 41KT 3683 9862 3668 9859 3642 9861 

HAIL...1.00IN
WIND...60MPH
 
$$

11
1 follow-up statement
168 
WWUS54 KOUN 030627
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
127 AM CDT WED MAY 3 2017

OKC151-030636-
/O.CAN.KOUN.SV.W.0231.000000T0000Z-170503T0700Z/
Woods OK-
127 AM CDT WED MAY 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WOODS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3692 9770 3652 9773 3635 9847 3661 9852
      3694 9854 3700 9838 3700 9772
TIME...MOT...LOC 0626Z 246DEG 36KT 3693 9840 3681 9832 3657 9827 3642
9825

$$

OKC003-047-053-093-030700-
/O.CON.KOUN.SV.W.0231.000000T0000Z-170503T0700Z/
Alfalfa OK-Grant OK-Garfield OK-Major OK-
127 AM CDT WED MAY 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR ALFALFA...GRANT...NORTHWESTERN GARFIELD AND NORTHEASTERN MAJOR
COUNTIES...

At 126 AM CDT, severe thunderstorms were located along a line
extending from near Burlington to 4 miles east of Ingersoll to near
Helena to near Ringwood, moving northeast at 40 mph.

HAZARD...70 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Cherokee, Medford, Helena, Pond Creek, Carmen, Wakita, Cleo Springs,
Kremlin, Goltry, Jet, Aline, Nash, Burlington, Hillsdale, Manchester,
Carrier, Amorita, Byron, Jefferson and Lambert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms are likely producing 
widespread wind damage across alfalfa county. SEEK SHELTER 
NOW inside a sturdy structure and stay away from windows.
 
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3692 9770 3652 9773 3635 9847 3661 9852
      3694 9854 3700 9838 3700 9772
TIME...MOT...LOC 0626Z 246DEG 36KT 3693 9840 3681 9832 3657 9827 3642
9825

HAIL...0.88IN
WIND...70MPH
 
$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 11:54 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 2, 11:54 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1154 PM CDT Tue May 2 2017

.DISCUSSION...

&&

.AVIATION... /For the 06z TAFs/
Only minor changes were needed to the previous TAFs. Thunderstorms
will primarily be a threat for northern TAF sites although some
southward development toward OKC/OUN may be possible in the pre-
dawn hours. Some showers will redevelop later in the afternoon
from northwest Oklahoma eventually extending into central
Oklahoma. Ceilings will gradually improve throughout the day, but
gusty north winds and MVFR/IFR ceilings immediately behind the
front later tonight through the morning can be expected.

&&

.PREV DISCUSSION... /issued 853 PM CDT Tue May 2 2017/

UPDATE...
Showers/storms continue to develop in SW KS and the OK/TX
Panhandles. This activity is expected to affect NW portions of
the fa over the next couple of hours. Showers/storms are expected
to increase and spread east as more lift associated with a
shortwave moves into the area. Warm front extends from SW into
Central portions of OK right now. Current thoughts are that the
highest chances for showers/storms this evening into the overnight
hours will remain north of the front so basically north of I-40.
Cold front is still expected to move across the region overnight
into Wednesday morning. Highest rain chances will shift east
Wednesday morning, with increasing chances in parts of south
central and southeast OK when the cold front interacts with some
better moisture.

Made some adjustments to the PoPs/Wx grids to confine higher
chances north of I-40. Also made adjustments to other grids to
show current trends.

Some severe storms still remain possible into the overnight hours,
primarily over portions of northern Oklahoma.

PREV DISCUSSION... /issued 639 PM CDT Tue May 2 2017/

AVIATION...
03/00Z TAFs. Little change from previous iteration of aviation
forecast. Primary impacts from TSRA and IFR conditions overnight
and much of tomorrow will be over northern Oklahoma terminals.
MVFR cigs will be widespread after 09Z through at least 18Z with
some improvement thereafter. As surface cyclone intensifies and
cold front surges over terminals late tonight, strong and gusty
north winds will take over after 12Z and continue through the day
tomorrow.

PREV DISCUSSION... /issued 300 PM CDT Tue May 2 2017/

DISCUSSION...
A shortwave trough moving across the Rockies this afternoon
will amplify as it approaches the southern/central Plains tonight.
Ahead of the trough, modest moisture return has occurred across
much of southern Oklahoma and western north Texas.

Most model sounding suggest that a capping inversion will prevent
thunderstorm development through the daylight hours, however, a
storm or two may develop, especially where near surface moisture
can pool near a warm front.

Better chances for scattered to widespread showers and
thunderstorms will begin after 2-3z as 85h-7h winds increase,
especially across the northern third of Oklahoma. Perhaps better
coverage will be in southern Kansas along and near a 7h trough
axis. Elevated instability should be sufficient for few strong to
perhaps severe storms with a risk of heavy rainfall too.

As the trough continues south and east, better chances for
scattered to widespread showers and storms will be across south
central and southeastern Oklahoma, where moisture return will
continue to increase.

Wednesday afternoon and early evening, widely scattered
showers/perhaps storms will continue to develop under partly to
mostly cloudy skies.

The trough will move east of Oklahoma late Wednesday into Thursday.
This will bring an extended period of dry weather with near
average temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  80  55  61  46 /  10  30  50  20
Hobart OK         82  53  63  46 /  10  20  20  10
Wichita Falls TX  89  61  71  49 /   0  10  20  10
Gage OK           78  50  60  43 /  10  80  40  10
Ponca City OK     75  51  58  44 /  10 100  60  20
Durant OK         83  61  70  47 /   0  20  60  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

30/12
Hazardous weather outlook, May 2, 11:59 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1159 PM CDT Tue May 2 2017

OKZ004>048-050>052-TXZ083>090-040500-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1159 PM CDT Tue May 2 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Rest of Tonight...

.Thunderstorms...
There is a slight risk of severe thunderstorms across portions of
northern Oklahoma through early Wednesday.

Location...
The slight risk area extends north of a line from Cheyenne to
Kingfisher to Perry Oklahoma.

Timing...
The most likely time for severe thunderstorms will be through 4
AM.

Impacts...
Large hail up to the size of golf balls and damaging wind gusts
around 60 mph will be possible.

Discussion...
Scattered showers and thunderstorms will continue to develop and
move across mainly the northern half of Oklahoma into Wednesday
morning. Some strong to severe storms will remain possible into
early Wednesday morning with large hail and damaging wind the
main concerns.

.Heavy Rainfall...
Thunderstorms that occur overnight will have the potential to
produce heavy rainfall, resulting in isolated flooding along and
north of I40.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk area should prepare for severe weather operations through
the overnight hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorm chances will continue Wednesday, a few strong to
marginally severe storms will be possible Wednesday morning
across southeast Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 2, 11:54 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1154 PM CDT TUE MAY 2 2017

OKZ013-030515-
Noble OK-
1154 PM CDT TUE MAY 2 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Noble County Until
1215 AM CDT...

AT 1152 PM CDT, a strong thunderstorm was located near Red Rock,
moving east at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...

Locations impacted include...
Red Rock and Sooner Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3658 9689 3656 9689 3655 9690 3655 9693
      3653 9696 3653 9699 3652 9701 3651 9701
      3651 9703 3637 9703 3637 9725 3652 9724
      3657 9692
TIME...MOT...LOC 0452Z 271DEG 28KT 3643 9716

11
Local storm report, May 3, 12:22 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1222 AM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     HAIL             DEER CREEK              36.81N 97.52W
05/03/2017  E1.75 INCH       GRANT              OK   BROADCAST MEDIA

&&

SC
Local storm report, May 3, 12:32 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1232 AM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     TSTM WND DMG     4 S WOODWARD            36.38N 99.39W
05/03/2017                   WOODWARD           OK   EMERGENCY MNGR

            MOBILE HOME FLIPPED OVER.

&&

SC
Local storm report, May 3, 12:33 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1233 AM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     HAIL             WOODWARD                36.43N 99.39W
05/03/2017  E1.00 INCH       WOODWARD           OK   EMERGENCY MNGR

            QUARTER SIZE HAIL IN WOODWARD. TIME ESTIMATED BY RADAR.

&&

BRB
Local storm report, May 3, 12:43 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1243 AM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     HAIL             3 S BRAMAN              36.88N 97.33W
05/03/2017  E1.50 INCH       KAY                OK   BROADCAST MEDIA

&&

SC
Local storm report, May 3, 12:45 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1245 AM CDT WED MAY 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             TANGIER                 36.42N 99.53W
05/03/2017  E1.25 INCH       WOODWARD           OK   STORM CHASER

&&

SC

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 9:45 PM CDTSpecial Weather StatementOUNAlfalfa30 min
May 2, 10:09 PM CDTSpecial Weather StatementOUNAlfalfa36 min
May 2, 10:17 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major43 min
May 2, 10:21 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant39 min
May 2, 10:24 PM CDTSpecial Weather StatementOUNEllis, Harper36 min
May 2, 10:51 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble39 min
May 2, 10:53 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant52 min
May 2, 11:00 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward45 min
May 2, 11:17 PM CDTSpecial Weather StatementOUNKay28 min
May 2, 11:30 PM CDTSpecial Weather StatementOUNKay30 min
May 2, 11:39 PM CDTSevere Thunderstorm WarningOUNEllis, Harper, Woodward52 min
May 2, 11:45 PM CDTSpecial Weather StatementOUNGrant30 min
May 2, 11:54 PM CDTSpecial Weather StatementOUNNoble21 min
May 3, 12:15 AM CDTSevere Thunderstorm WarningOUNGrant, Kay45 min
May 3, 12:22 AM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward53 min
May 3, 1:07 AM CDTSevere Thunderstorm WarningOUNKay53 min
May 3, 1:10 AM CDTSpecial Weather StatementOUNWoodward35 min
May 3, 1:56 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble49 min
May 3, 2:39 AM CDTSevere Thunderstorm WarningOUNKay, Noble49 min
May 3, 3:06 AM CDTAreal Flood AdvisoryOUNGrant, Kay4 hr
May 3, 3:17 AM CDTAreal Flood AdvisoryOUNAlfalfa, Garfield4 hr
May 3, 7:00 AM CDTSpecial Weather StatementOUNCoal45 min
May 3, 7:43 AM CDTSpecial Weather StatementOUNCoal17 min
May 3, 7:57 AM CDTSpecial Weather StatementOUNAtoka48 min
May 3, 9:26 AM CDTSpecial Weather StatementOUNMarshall49 min
May 3, 10:35 AM CDTSpecial Weather StatementOUNBryan40 min
May 3, 11:14 AM CDTSpecial Weather StatementOUNBryan31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.